Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 102, NWS Tucson, AZ

August 24, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2006, 2:06 PM MST for Santa Cruz County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 2:06 PM MST (21:06 UTC)
Expired
Aug 24, 2006, 3:00 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242108
FFWTWC
AZC023-242300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
206 PM MST THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 400 PM MST 

* AT 202 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR RIO RICO. ANOTHER STRONG   
  THUNDERSTORM WAS LOCATED OVER EASTERN SANTA CRUZ COUNTY NEAR       
  CANELO. BOTH STORMS WERE MOVING EAST AT ONLY 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SONOITA...RIO RICO...KINO SPRINGS...ELGIN AND CANELO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3172 11116 3133 11115 3134 11046 3173 11046

$$
PYTLAK

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 242127
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST THU AUG 24 2006

AZC023-242300-
SANTA CRUZ AZ-
225 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SANTA
CRUZ COUNTY...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STRONGEST 
STORM WAS LOCATED JUST SOUTHWEST OF CANELO...OR ABOUT 9 MILES WEST 
OF SIERRA VISTA...MOVING EAST AT 5 MPH. OTHER STRONG THUNDERSTORMS 
WERE ALSO NEAR PATAGONIA...RIO RICO...AND JUST WETS OF LOCHIEL.

A STORM SPOTTER IN TUBAC HAS REPORTED 2 INCHES OF RAIN FROM THESE 
THUNDERSTORMS...WITH AN INCH OF THAT RAIN FALLING IN ABOUT 20 
MINUTES. THIS AMOUNT OF RAIN WILL ALMOST CERTAINLY CAUSE FLASH 
FLOODING IN NORMALLY DRY WASHES AND SMALL STREAMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3172 11116 3133 11115 3134 11046 3173 11046

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 242225
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST THU AUG 24 2006

AZC023-242300-
SANTA CRUZ AZ-
322 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SANTA
CRUZ COUNTY...

AT 318 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING NEAR RIO RICO. SONOITA WASH NEAR RIO RICO WAS FLOWING 
ACROSS ROADS IN THE AREA. 

THE HEAVIEST RAIN HAS MOVED OUT OF SANTA CRUZ COUNTY. HOWEVER...BOTH 
SURFACE REPORTS AND DOPPLER RADAR INDICATE THAT UP TO 2 INCHES OF 
RAIN FELL NEAR TUBAC...RIO RICO...AND CANELO EARLIER THIS AFTERNOON. 
ADDITIONAL RUNOFF IS LIKELY INTO SONOITA WASH...CREEKS FLOWING INTO 
THE UPPER SANTA CRUZ RIVER...AND IN WASHES FLOWING OUT OF THE SANTA 
RITA MOUNTAINS NORTHEAST OF TUBAC.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3172 11116 3133 11115 3134 11046 3173 11046

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 242253
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
351 PM MST THU AUG 24 2006

AZC023-242301-
SANTA CRUZ AZ-
351 PM MST THU AUG 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SANTA CRUZ
COUNTY...

NATIONAL SERVICE DOPPLER RADAR INDICATES THAT ONLY LIGHT RAIN 
REMAINS OVER THE COUNTY. HOWEVER...STREAMS WILL CONTINUE TO FLOW 
NEAR RIO RICO...TUBAC...AND IN THE UPPER SANTA CRUZ RIVER NEAR 
LOCHIEL WHERE UP TO 2 INCHES OF RAIN FELL EARLIER THIS AFTERNOON. 
NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. DO NOT 
DRIVE AROUND BARRICADES.

LAT...LON 3172 11116 3133 11115 3134 11046 3173 11046

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:20 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 24, 10:20 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST THU AUG 24 2006

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND
THIS EVENING AS A MOIST FLOW PREVAIL OVER SOUTHEAST ARIZONA. THE
CHANCES FOR THUNDERSTORMS WILL DECREASE THIS WEEKEND AS A GREAT
BASIN DISTURBANCE SPREADS DRIER AIR OVER THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED TO NUMEROUS MOSTLY
30-55 DBZ ECHOES OVER SE PINAL/EXTREME NE PIMA/WRN GRAHAM COUNTIES
VALID 1715Z. CELL MOVEMENTS WERE NEARLY STATIONARY OR DRIFTING
SLOWLY NEWD. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. DEWPOINTS
VALID 17Z WERE GENERALLY IN THE LOWER-MID 60S AND THESE VALUES WERE
NEARLY IDENTICAL TO 24 HOURS AGO.

VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS FAR WRN PIMA
COUNTY AS WELL AS EXTREME ERN SECTIONS...BUT GENERALLY CLOUDY SKIES
OVER ERN PIMA/SE PINAL/WRN GRAHAM COUNTIES. CLOUD TOPS WERE
GENERALLY WARMING DURING THE PAST 1-2 HOURS ASSOCIATED WITH THE
COMPLEX OVER SE PINAL COUNTY. 24/12Z KTUS SOUNDING DEPICTED A VERY
MOIST REGIME...WITH PRECIP WATER VALUE NEAR 1.65 INCHES...AND A
NEARLY SATURATED 800-500 MB LAYER. VERY LIGHT WLY FLOW PREVAILED
THROUGHOUT MUCH OF THE COLUMN. 24/12Z UPPER AIR PLOTS INDICATED HIGH
PRESSURE CENTERED OVER WEST CENTRAL TX...LOW PRESSURE OVER
CHIHUAHUA...AND TROUGH OVER THE PACIFIC NW/NRN ROCKIES REGION. VERY
LIGHT SWLY FLOW PREVAILED OVER SRN AZ.

CONVECTIVE COMPLEX ONGOING JUST NORTH OF THIS FORECAST AREA OVER
CENTRAL AZ WAS AHEAD OF IMPULSE PER WATER VAPOR IMAGERY/SPENES
MESSAGE. ANY SUBSIDENCE BEHIND THIS IMPULSE SHOULD BE SHORT-LIVED
ESPECIALLY GIVEN SERIES OF IMPULSES EMBEDDED WITHIN THE SLY/SWLY
FLOW EXPECTED TO APPROACH SRN AZ LATER THIS AFTERNOON/TONIGHT. GIVEN
THE VERY LIGHT WIND REGIME LOCALLY HEAVY RAINS ARE EXPECTED
PRACTICALLY ANYWHERE WITHIN SE AZ THIS AFTERNOON/EVENING. SCATTERED-
NUMEROUS SHOWERS/TSTMS CENTRAL/ERN SECTIONS WITH ISOLATED SHOWERS/
TSTMS FAR WRN PIMA THIS AFTERNOON/EVENING PER INHERITED FORECASTS IS
REASONABLE.

CONVECTIVE ACTIVITY EXPECTED TO DECREASE ESPECIALLY WRN SECTIONS FRI
AND DOWNWARD TREND TO CONTINUE THIS WEEKEND AS TROUGH DEEPENS OVER
THE GREAT BASIN REGION. MOISTURE PROGGED TO INCREASE EARLY NEXT WEEK
AS SLY FLOW RETURNS IN RESPONSE TO HIGH PRESSURE SYSTEM OVER THE
FOUR CORNERS REGION. PERHAPS SOME DRYING AGAIN LATE NEXT WEEK AS
SWLY FLOW DEVELOPS IN RESPONSE TO TROUGH ALONG THE WEST COAST.
DAYTIME MAX TEMPS THIS FORECAST PERIOD EXPECTED TO REMAIN CLOSE TO
SEASONAL NORMALS FOR LATE AUG.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 5:45 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE TUCSON AZ
545 AM MST THU AUG 24 2006

AZZ019-029-031>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-251400-
UPPER GILA RIVER VALLEY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS ASSOCIATED WITH A RISE ON THE GILA RIVER AT
DUNCAN. FOR MORE DETAILED INFORMATION CONCERNING THE WATCH REFER TO THE
LATEST ISSUANCE OF THE FLASH FLOOD WATCH UNDER THE HEADER PHXFFATWC
OR REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON.

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 23, 5:54 PM MSTFlash Flood WarningTWCPima66 min
Aug 23, 6:15 PM MSTFlash Flood WarningTWCCochise60 min
Aug 23, 6:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 24, 7:24 AM MSTFlash Flood WarningTWCPima, Pinal21 min
Aug 24, 12:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 24, 12:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 24, 1:55 PM MSTFlash Flood WatchTWC8 hr
Aug 24, 2:01 PM MSTFlash Flood WarningTWCCochise
Aug 24, 2:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 24, 2:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 24, 3:00 PM MSTFlash Flood WarningTWCCochise
Aug 24, 4:24 PM MSTFlash Flood WarningTWCPima96 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.